Follow
Share

I asked our doctor if he could give my husband some form of medication to "calm him down" and therefore stop the temper outbursts. Dr said that what he could give him would cause falls and of course we don't want that. I had always trusted our dr but this just doesn't sound right? Any experience from others?

This question has been closed for answers. Ask a New Question.
oh, could it be, sounds so like hub's aunt and uncle, same thing, trying to get something out of closet, last time she out feeding the dogs she wants to get rid of but says uncle/her hub doesn't want to but he can't go out and feed them - can your brother help you or your mom at all?
Helpful Answer (1)
Report

debdaughter: Thanks for your reply. Mom started falling when she would just leave her rollator and walk outside. She was mobile but not without her rollator. She had not been diagnosed with dementia/alz when she started losing balance and just throwing caution to the wind. She fell three times from Oct 2014 to Jan. 1, 2015. 2 falls were in the house. I took my dog to the vet and was gone 2hrs total. When I came in the door, I could hear her moaning and grunting. I looked toward the bedroom and she was in the hallway where she was trying to scoot herself to her chair. She had reached up in the closet to get a crocheted bedspread and it fell out and she fell down and hit her head against the bed's rail. She didn't even have a scrape or a bruise . 2nd time similar and 3rd time she went out the back door, down three steps and tried to sweep off the side walk w/o rollator etc and fell forward. Again, no injuries. Oh well, she does not eat healthy food. Only junk. I have tried to not buy it etc but she will not eat anything ..Went 3 days once. She had a UTI and so it continues. Her PCP has dropped several medicines and changed to creams, ointments. Dropped the statin meds, muscle relaxer and the sort. I can't tell any difference in Mom since she is taking the Aricept. There is a whole lot more I could tell but if you have read this far, you are a real angel. Thanks again!
Helpful Answer (1)
Report

Coulditbe, not sure why your mom was falling before but if not the Aricept wondering if just a lack of nutrition or even food in general, especially or maybe brought on my just a general getting sick, having a fever, and not being able to get up - she mentioned that she feels she's just not been getting enough to eat, especially with not being able to get out to the grocery store and before anything's said - I did go check on them when I was first told this, about the being sick and not being able to get up, and found her, she said anyway at the time, better and at the store later, so....- but this was before told about the falls, but, as has been brought up in various ways there are some other issues but we are concerned
Helpful Answer (1)
Report

Mom has been on Aricept for 8wks now. I can not tell any difference in falls, moods (except the moods are worse) than before. She had several falls before she was ever diagnosed with early onset AZ. She has always been what I call cantankerous, great guilt trip queen, poor pitiful me, my illness is worse than yours or I had that a long time ago etc. I want to leave but due to my stupidity I let her catch me in her web. I gave up my home, etc to stay with her and my special needs brother. Sorry, if you want to know all that just read my thread. My question is like debdaughter's. What experiences with Aricept have you all had? And, what mood stabilizers have worked too? I know everyone experiences medicines differently but I still would like to her your all's experiences. Thanks for taking time to read this.
Helpful Answer (0)
Report

don't suppose you'd be willing to tell the medications or maybe I should just ask, just in case, though I've never heard of it, except is that what happened with mom after all, like what seems to be happening with hub's aunt but has anybody ever heard of Aricept causing this?
Helpful Answer (1)
Report

Tons of medications can cause dizziness, drowsiness, and in an elderly person with other health issues these could be more pronounced. And every person may experience different side effects. The doctor is just doing his job correctly when he explains the possible side effects. If your husband is likely to fall, from his condition or from medication, it is time to consider hiring 24 hr help at home, or facility care. But the truth is, nothing will prevent all seniors from every fall, unless you super-glued yourself to his side (and even then, you would hurt yourself as he fell you could break your own bones). The solution is multi-pronged, remove rugs, have him use a walker, install handrails everywhere possible, remove anything with sharp edges, install safety lighting, etc. Note--we had a "fall alert pendant" system (expensive rental) and nothing ever worked as advertised, several false alarms plus no alarm when mom did in fact fall! I instead purchased a button system which worked much better. To those who say "but what if she can't reach the button or is unconscious?!!!!" My mom's response was perfect ---if I'm that far gone then it's better to just let me go to Heaven. (Also in had huge problems returning the rental unit back to LifeLine, they sent letter advising they would charge $400 to credit card for unrefined unit a week after FedEx delivered it, and continued to charge the monthly rental for 2 months, and they had no online account access for billings, and very limited telephone assist hours for billing questions).
Helpful Answer (2)
Report

If you are with him 24/7 and can monitor any medications that cause drowsiness it may be worth it not to have the outbursts. A geriatric doctor is the way to go as Cwillie mentioned above.
Helpful Answer (2)
Report

There are lots of medications available won't him sedate or turn him into a stumbling zombie... I would be asking for a referral to a geriatric psychiatrist.
Helpful Answer (6)
Report

This question has been closed for answers. Ask a New Question.